ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: SA-PO608

Dialysis Disequilibrium Syndrome in a Patient with a Relatively Low Blood Urea Nitrogen (BUN)

Session Information

Category: Dialysis

  • 801 Dialysis: Hemodialysis and Frequent Dialysis

Authors

  • Mogrovejo Pintado, Pedro David, Columbia University Irving Medical Center, New York, New York, United States
  • Chang, Mariana Andrea, Columbia University Irving Medical Center, New York, New York, United States
  • Krieger, Anna, Columbia University Irving Medical Center, New York, New York, United States
  • Radhakrishnan, Jai, Columbia University Irving Medical Center, New York, New York, United States
Introduction

Dialysis disequilibrium syndrome (DDS) is characterized by a range of neurologic symptoms that can affect patients when they first start hemodialysis (HD) or after multiple missed HD sessions.

Case Description

A 39-year-old patient with a history of lung transplant 5 years ago for idiopathic pulmonary fibrosis, stage 5 chronic kidney disease secondary to CNI toxicity, was admitted with severe nausea/vomiting. On physical examination his BMI was 20, normal vital signs, and no pericardial rub or asterixis were noted. Laboratory results: sodium 135, potassium 4.1, creatinine 8.9, blood urea nitrogen (BUN) 65, bicarbonate 18, blood venous gas 7.26/41. Hemodialysis (HD) was initiated (duration 2 hours, blood flow rate: 200 mL/min, dialysate flow rate: 400 ml/min, dialysate sodium: 138 mEq, dialysate bicarbonate: 25 mEq/L, fluid removal: 0.5L, urea reduction rate: 50%), immediately after his first HD, the patient complained of nausea, vomiting, and moderate to severe headaches. DDS was suspected and 100 ml of 3% hypertonic saline was administered with rapid resolution of the symptomatology, a subsequent head CT scan did not show cerebral edema.

Discussion

DDS is an uncommon but serious complication after HD initiation primarily caused by cerebral edema. The pathogenesis is not clearly defined. The generation of osmotic gradients due to the rapid reduction of extracellular urea and other osmoles could create a transient osmotic gradient between plasma and brain cells. Rapid correction of metabolic acidosis during HD could lead to intracellular cerebral acidosis. Risk factors include first HD, extremes of age, markedly elevated BUN (>175 mg/dl), and conditions associated with increased permeability of the blood-brain barrier (BBB). Hypertonic saline or mannitol to reduce the osmotic gradient is recommended as a treatment. Preventive measures include limiting the BUN clearance to <40%, the use of sodium modeling, or the prophylactic use of hypertonic saline or mannitol.

The development of DDS in this patient was unexpected, considering his low BUN and the HD prescription that was used. Potential explanations include the generation of organic osmoles in uremic patients other than urea, that increase the permeability of the BBB and act as osmotically active substances generating an osmotic gradient. The prompt treatment led to full neurologic recovery.